This Is What Happens When You Take Sudafed 30 Days in a Row, According to a Doctor

Pseudoephedrine, which many of us know by the brand name Sudafed, is a popular decongestant that can be taken to treat stuffy nose and sinuses. Both over-the-counter (OTC) and behind-the-counter (BTC) versions of the drug exist, although the amount you're allowed to purchase is restricted. (That's because the active ingredient in Sudafed is used in the illegal manufacture of methamphetamine.) Beyond the usual warnings that come with any drug, Sudafed is safe to take—but what happens if you take it every day for a month? We asked the experts. Read on to find out what they said.

READ THIS NEXT: This Is What Happens When You Take Ibuprofen 30 Days in a Row, According to Doctors.

You could be at higher risk for seizures.

"Anything that interrupts the normal connections between nerve cells in the brain can cause a seizure," according to Johns Hopkins Medicine. Reema Hammoud, PharmD and AVP of Clinical Pharmacy at Sedgwick, explains that, "as a stimulant, Sudafed does work in the brain." That means anxiety, nervousness, and even more serious issues like seizures are all potential adverse outcomes of long-term use.

According to the Epilepsy Foundation, while medicines containing pseudoephedrine (such as BTC Sudafed) or phenylephrine (like OTC Sudafed), which treat stuffy and runny noses, tend to be relatively safe, "there are reports of seizures caused by these drugs too." Though rare, convulsions (or seizures) have been known to happen in those who have taken pseudoephedrine, especially in high doses.

READ THIS NEXT: I'm a Pharmacist, and These Are the OTC Medications I Won't Take.

You could start having hallucinations.

Speaking of the brain, hallucinations could be another nasty outcome of too much Sudafed. According to the Palm Beach Institute recovery center, hallucinations are a potential side effect of pseudoephedrine overdose. They say the hallucinations "may take the form of seeing things not there, or hearing things that others don't understand, or having physical sensations of something that does not exist touching you."

They recommend contacting 911 immediately if you realize you're experiencing any of these sensations, so that you don't hurt yourself or anyone else.

You might experience heart problems.

Even after short-term use (much less a stint of 30 days!) "patients can experience nervousness and arrhythmia (heart palpitations)" Hammond says.

GoodRx Health explains that oral decongestants "tighten blood vessels throughout the body, which can raise blood pressure. They also stimulate certain chemical binding sites in the heart, which can cause heart rate to go up." Over time, raised blood pressure can put you more at risk for serious problems like heart attacks.

You're likely to get a case of rebound congestion.

One tricky thing about long-term medication use is that sometimes the body builds up a tolerance to it. "You don't build drug tolerance with NSAIDs [nonsteroidal anti-inflammatory drugs]," according to Hammoud, but "with Sudafed, one issue is rebound congestion."

She explains that after extended use (five days in a row or longer), "patients will experience the same symptoms they began taking the medication for in the first place, because they've built up tolerance."

"Overdosing" on Sudafed looks different for everyone.

"The exact dosage to overdose is subjective because it varies from one person to another," according to the Palm Beach Institute. "One individual can take the same dose as their counterpart and feel fine, whereas their counterpart experiences an overdose. While it is difficult to pinpoint an exact amount, it is crucial to be aware of the overdose symptoms to protect yourself… Being well-versed in this topic can help save your life if you consume pseudoephedrine."

Physicians and scientists at the Mayo Clinic are clear when it comes to oral doses of pseudoephedrine such as Sudafed: "If symptoms do not improve within seven days, or if you also have a high fever, check with your doctor since these signs may mean that you have other medical problems."

The makers of Sudafed agree—if your symptoms haven't cleared within a week of use, stop taking it and chat with your doctor.

For more health news sent directly to your inbox, sign up for our daily newsletter.

The pharmacy won't let you buy too much the strong stuff.

At the end of the day, it's illegal for any pharmacy to sell you more than nine grams of pseudoephedrine per month, as per FDA restrictions. And that's just the federal regulation; each state has its own set of limits on the substance, meaning it could be even further limited depending on where you live.

This means most folks who reach for Sudafed will be grabbing Sudafed PE, which has the active ingredient phenylephrine instead of pseudoephedrine. Phenylephrine is also great for relieving nasal discomfort, sinus congestion, and pressure, which it accomplishes by reducing blood vessel swelling in the nasal passages.

Best Life offers the most up-to-date information from top experts, new research, and health agencies, but our content is not meant to be a substitute for professional guidance. When it comes to the medication you're taking or any other health questions you have, always consult your healthcare provider directly.